Sean Klepper M.D.
Stephen Lyle, M.D., ...
- A variety of drugs can cause a vasculitic reaction, one of the many possible forms of drug reactions.
- Even among drug-induced vasculitides, there are several described patterns, with particular drugs associated with each. These include: leukocytoclastic vasculitis, Henoch-Schönlein purpura, pustular vasculitis, pigmenary purpura and polyarteritis nodosa-like reactions.
- The prototypical drug associated vasculitis is a leukocytoclastic vasculitis. The most commonly implicated drugs here are phenylbutazone, indomethacin, allopurinol, penicillins, erythromycin, sulfonamides, thiazide diuretics and hydantoins.
- Leukocytoclastic vasculitis classically presents with palpable purpua on the lower extremities.
(This discussion pertains to drug-induced leukocytoclastic vasculitis.)
- Vasculitis confined to the superficial vascular plexus, consisting of fibrinoid degeneration and a predominantly neutrophilic inflammation of the vessel walls, with karyorrhexis ("nuclear dust") of the neutrophil nuclei ("leukocytoclasia")
- Tissue eosinophilia
- Red blood cell extravasation is frequently present.
- The epidermis may be normal or may show necrosis, vesiculation or pustulation.